video planning in a day

So you’ve decided to make a video to get your brand out there, which is great! But, you’re not sure you have the time or resources to get it all done. Don’t worry – we’ve been there.

Here’s a quick walk-through of how to do all your video planning in a single day — including market research and storyboarding — and be ready to shoot tomorrow.

9:00 am – Prepare.

Drink your morning coffee, clear your desk, and take care of all pressing matters. No distractions allowed while you get through this video project! Now, down to business.

9:30 am – Establish research objectives: 15 minutes.

In most cases, you’re probably safe to just answer these two questions:

  • What will my target customer find interesting in a video format based on their lifestyle, age, gender, etc?
  • What will my target customer respond to in a video format, based on relevant examples?

When you start gathering information, look for both qualitative (descriptive) and quantitative (numerical) data to enlighten you on these questions.

9:45 am – Focus on your target market: 60 minutes.

Break out your customer archetype. Do you target more than one age group or niche interest group? What do your target customers find interesting?

Make a list of key demographic and lifestyle characteristics of your target customer. Then, brainstorm a list of ways you might be able to hook them with a video topic. If you already have a subject in mind, brainstorm angles suited to your audience’s key interests.

If you haven’t created your customer archetype yet, here’s a helpful guide to understanding your viewer personas.

10:45 am – Narrow your topics: 15 minutes.

Working from your list of potential topics or angles, narrow it down to the ones that have the most potential for being produced with the resources you’ll have available. Consider factors like time, budget, and equipment when making this determination. Try to end up with a list of 2 or 3 strong ideas.

11:00 am – Take a quick break. 15 minutes.

Have another coffee, check your e-mail, have a morning snack perhaps. Do a quick yoga stretch or two.

11:15 am – Collect secondary data: 60 minutes.

Secondary data is essentially research that other people have already conducted concerning your customer base, and published in handy reports for you to use. Focus on finding both qualitative and quantitative conclusions from completed research studies, and keep a running list of where you found what.

It’s extremely important to refer back to your research objectives frequently as you gather information. It will remind you what you’re trying to discover about your customer base. Keep notes of key information that will help you answer your research questions. The more specific your findings are to your video subject, the better.

Perform targeted searches on Google Scholar, or searching for public research papers. Publishers vary by industry so searching can be time-consuming, but it’s useful in the long run to gain a database of helpful online publishers of market research that will be helpful to your video campaigns.

Sometimes, free resources just won’t cut it, even in the internet age. It can be worth paying for membership to sites like MarketResearch.com for a fairly extensive database of consumer studies in one place.

12:15 pm – Learn from prior videos: 30 minutes.

If you’ve produced videos before, you should have a sense of what works and what doesn’t. Refresh your memory, and check available data on the videos people visiting your site have responded to best.

You can use Google Analytics to get a general sense of your website traffic. Even better, use SproutVideo’s analytics reporting to quickly and simply gain insights into the performance of your videos.

12:45 pm – Analyze your data and choose a topic: 15 minutes.

Combine your knowledge of past performance with your market research about your target audience. Then, use it to narrow your list of topics down to the one that will likely get the best response based on your research.

1:00 pm – Break for lunch: 60 minutes.

Good work so far. You’re halfway there. Combine protein and carbs for the best recovery and brain-energy boost, then get back to work.

2:00 pm – Refine your concept: 30 minutes.

Now that you’ve got your topic and a lot of information in front of you, spend half an hour brainstorming what your video should ideally include. Try to get a basic outline in place.

2:30 pm – Storyboard: 60 – 90 minutes.

Storyboarding is the process of breaking your video into visual or modular steps in order to plan production efficiently. You can do it using pen and paper, or you can use a program like StoryBoard Pro — this is totally up to you.

Based on your brainstorm and outline from the last step, break your video down into camera shots, and draw or render a simple image for each shot that communicates what that shot might look like.

Then, make note of practical points crucial to each shot, for example what verbal content needs to be delivered, how long the shot should last, location or setting, props you’ll need, special effects, subtitles, or anything else to be added in post-production, and so on. Being fairly detailed will help you in the last steps of the planning process.

4:00 pm – Dynamic rest: 30 minutes.

Your energy is fading. Run up and down the nearest staircase. Get some herbal tea.

Then, find a teammate, or the nearest person, who has ten minutes to spare. Run the video concept by them, requesting constructive feedback.

3:50 pm – Refine your storyboard. 10 minutes.

Based on feedback from your team, get your video down to its vital elements: cut things that didn’t resonate, and refine details to make your video truly pop.

4:00 pm – Resources: 30 minutes

Now go through your storyboard and list everything you’ll need for video production, from filming equipment to makeup to lighting to video editing software. Then, write out a draft production schedule for filming, and call your team, because you’ve got a video to make!

Note: The one thing that’s missing here is scripting. Unfortunately, depending on the type of video, it’s hard to guess how long scripting will take. Some videos rely on team interviews, visuals, or ad-libbing, so scripting isn’t intensive. However, videos with a lot of verbal or textual content may take time to script.

That’s your video planning day, with an hour to spare! Be sure to let us know how it worked for you if you test it out.


Have any ideas for making the video planning process even more efficient? Get in touch through comments, or find us on Twitter, @SproutVideo. Happy filming!

Written by Laci Texter

SproutVideo blog contributor. You can follow her on Twitter and Google+.

Posted March 6, 2013

blog comments powered by Disqus